New Mexico, 2012Hail in New Mexico, April 8, 2012
April 8, 2012 · NWS EPZ · 1 event in 1 county or zone
A surface low over Northern Mexico tapped into some Gulf moisture. A weak disturbance in the flow aloft provided enough lift for isolated severe thunderstorms to develop over Southern New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low over Northern Mexico tapped into some Gulf moisture. A weak disturbance in the flow aloft provided enough lift for isolated severe thunderstorms to develop over Southern New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 8, 1:29 PM MST, 7 hours 6 minutes earlier.
Area forecast discussion, Apr 8, 1:29 PM MST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
229 PM MDT SUN APR 8 2012
.SYNOPSIS...
OUR THUNDERSTORM SEASON IS TRYING TO GET OFF THE GROUND BUT ONLY
ISOLATED STORMS NOW EXPECTED TONIGHT AND MONDAY...MOSTLY FROM THE
RIO GRANDE VALLEY EAST. A FEW OF THESE STORMS COULD PRODUCE SMALL
HAIL AND GUSTY WINDS. THE THUNDERSTORMS WILL CONTINUE FROM EL PASO
EAST ON MONDAY BEFORE SHIFTING EASTWARD OVER HUDSPETH COUNTY
TUESDAY. OTHERWISE DRY SOUTHWEST FLOW DEVELOPING FOR THE MID AND
LATTER PART OF THE NEW WEEK. BREEZY TO WINDY AFTERNOONS ARE EXPECTED
THURSDAY THROUGH SATURDAY. THE UPPER TROUGH BRINGING THESE WINDS
WILL SETTLE INTO ARIZONA SATURDAY NIGHT...BRINGING A SLIGHT CHANCE
OF SHOWERS OVER THE WEEKEND TO AREAS NORTH AND WEST OF DEMING.
&&
.DISCUSSION...
A RATHER DISAPPOINTING ATTEMPT TO START OUR THUNDERSTORM SEASON
TODAY. DECENT MOISTURE DID ADVECT IN OVERNIGHT BUT NOT AS MUCH AS
YESTERDAY'S MODELS SUGGESTED. DEWPOINTS THIS AFTERNOON WERE IN THE
30S TO 40 DEGREES...BUT THE BETTER MOISTURE STILL REMAINS FURTHER
EAST. 40S TO 50 DEGREE DEWPOINTS REMAIN FROM ABOUT MARFA TO WINK
EASTWARD IN TEXAS...WHILE LOOK AT BLENDED TPW PRODUCT SHOWS .9-1.0
INCH PW'S IN THIS SAME GENERAL AREA. CURRENTLY PW'S IN THE CWA
RUNNING AROUND .3 INCH WEST TO .8 INCHES FAR EAST. CU/TCU STARTED
FORMING OVER THE SACS AROUND 11 AM AND OVER THE BLACK RANGE ABOUT
NOON...BUT RADAR NOT SHOWING MUCH RAIN ESTIMATES...AND EVEN IF SOME
RAIN FELL...IT IS STILL FALLING INTO AREAS WITH ABOUT 35-40 DEGREE
DEWPOINT DEPRESSIONS. WV IMAGERY ALSO SHOWING SMALL TRANSITORY
RIDGE/NVA CENTER OVER NORTHERN MEXICO AND MOVING OVER THE AREA
SHORTLY. DESPITE THESE INHIBITORS IN THE AREA...WILL CONTINUE
GENERAL POP TRENDS IN THE GRIDS FOR TONIGHT AND MONDAY...THOUGH
DECREASING THEM SLIGHTLY. BEST CHANCES EAST OF THE RIO GRANDE WITH
THE DEEPER MOISTURE. STILL SOME DECENT CAPE VALUES ELP PASO EAST
(500-1000 J/KG) AND DIRECTIONAL SHEAR...SO A FEW THUNDERSTORMS COULD
APPROACH SEVERE TONIGHT IF THEY CAN FORM...WITH HAIL AND STRONG
GUSTY WINDS.
MONDAY WILL SEE MOISTURE CONTINUING OVER THE AREA THOUGH MORE
DIFFUSE AND SPREAD OUT OVER THE CWA. NAM SHOWING NVA CENTER OUT OF
THE AREA SO MAY HAVE A BIT BETTER LIFT ABOVE US. CAPE VALUES OF
500-1000 J/KG PERSISTING OVER HUDSPETH AND OTERO COUNTIES ALONG WITH
SOME DIRECTIONAL SHEAR. WILL LEAVE POPS IN FROM THE RIO GRANDE
VALLEY EAST...WITH BEST CHANCES NEAR THE EASTERN MARGIN OF THE CWA.
TUESDAY...LOW LEVEL SOUTHWEST FLOW BECOMES MORE ESTABLISHED AND
FORCES MOISTURE TO THE EASTERN BOUNDARY OF THE CWA. WILL KEEP A
SLIGHT CHANCE THUNDERSTORMS IN FROM EL PASO EAST BUT THAT MAY BE TOO
OPTIMISTIC.
WEDNESDAY INTO NEXT WEEKEND...SOUTHWEST FLOW INCREASES ALOFT AND
NEAR THE SURFACE...FLUSHING ANY REMAINING MOISTURE EAST OF THE AREA.
WINDS WILL ALSO INCREASE...INTO THE BREEZY CATEGORY THURSDAY AND
WINDY FRIDAY AND SATURDAY. UPPER LOW DIGGING DOWN TO ARIZONA WILL
BRING A CHANCE OF SHOWERS TO THE GILA SATURDAY AND SATURDAY NIGHT
AND TO THE WESTERN AND NORTHERN CWA SUNDAY. GFS SHOWS A SWATH OF
MOISTURE/RAIN OVER WEST TEXAS AND THE RIO GRANDE VALLEY SUNDAY
AFTERNOON BUT UNLESS A GOOD VORT CENTER DROPS AROUND THE BOTTOM OF
THE UPPER LOW...BELIEVE THIS IS TOO FAR SOUTH.
&&
.AVIATION...VALID 09/00Z-10/00Z.
VFR OVER MOST OF THE AREA THROUGH THE PERIOD. HOWEVER...SOUTHEAST
WINDS HAVE BROUGHT INCREASED MOISTURE TO THE AREA WITH THE CHANCE
OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. MVFR TO IFR
CONDITIONS ARE LIKELY WITH ANY THUNDERSTORMS THIS EVENING AND
MONDAY. THERE IS ALSO A RISK OF HAIL AND STRONG OUTFLOW WINDS.
SEE TAFS FOR MORE DETAILED INFORMATION.
&&
.FIRE WEATHER...
EAST TO SOUTHEAST WINDS ARE BRINGING LOW LEVEL MOISTURE FROM THE
GULF OF MEXICO INTO FAR WEST TEXAS AND NEW MEXICO. THE INCREASE IN
MOISTURE WILL BRING THE CHANCE FOR SCATTERED THUNDERSTORMS EAST OF
THE RIO GRANDE THIS EVENING THROUGH TUESDAY...WHILE AREAS WEST OF
THE RIVER COULD SEE ISOLATED THUNDERSTORMS. ANY STORMS THAT DEVELOP
THIS EVENING INTO TUESDAY COULD PRODUCE STRONG DOWNBURST WINDS AND
HAIL. HOWEVER...THERE IS ALSO A SLIGHT CHANCE OF DRY LIGHTNING WITH
STORMS WEST OF THE RIO GRANDE RIVER. STORMS THAT DEVELOP FARTHER
EAST ARE MORE LIKELY TO PRODUCE HEAVIER RAINFALL AND HAIL. HAINES
INDICES WILL BE VERY LOW (3) FOR TONIGHT AND MONDAY. SOUTHWEST WINDS
ALOFT WILL BEGIN TO PUSH DRIER AIR INTO THE BOOTHEEL AND THE GILA
TUESDAY AFTERNOON...AND ACROSS THE REST OF THE AREA WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 59 84 61 87 62 / 30 20 20 0 10
SIERRA BLANCA 58 81 60 83 61 / 40 20 20 10 20
LAS CRUCES 54 80 56 85 57 / 30 20 20 0 10
ALAMOGORDO 54 81 56 83 57 / 30 20 20 10 10
CLOUDCROFT 39 64 41 62 40 / 40 30 30 10 20
TRUTH OR CONSEQUENCES 53 82 52 84 56 / 30 20 20 0 10
SILVER CITY 47 74 48 75 49 / 20 10 10 0 10
DEMING 53 83 55 84 56 / 20 10 10 0 10
LORDSBURG 51 84 53 86 54 / 10 0 0 0 10
WEST EL PASO METRO 60 83 62 85 63 / 30 20 20 0 10
DELL CITY 54 84 56 83 57 / 40 30 30 10 20
FORT HANCOCK 58 86 60 87 61 / 30 20 20 10 10
LOMA LINDA 53 80 55 80 56 / 30 20 20 10 10
FABENS 56 85 58 86 59 / 30 20 20 0 10
SANTA TERESA 56 84 58 87 59 / 30 20 20 0 10
WHITE SANDS HQ 59 80 61 85 62 / 30 20 20 0 10
JORNADA RANGE 48 78 50 83 53 / 30 20 20 0 10
HATCH 48 80 50 84 51 / 30 20 20 0 10
COLUMBUS 53 85 55 88 56 / 20 10 10 0 10
OROGRANDE 58 83 60 87 61 / 30 20 20 10 10
MAYHILL 43 71 45 70 45 / 40 30 30 10 20
MESCALERO 38 70 40 69 40 / 40 30 30 10 20
TIMBERON 40 69 42 69 43 / 30 30 30 10 20
WINSTON 43 76 45 75 46 / 20 20 20 0 10
HILLSBORO 50 75 50 77 53 / 20 20 20 0 10
SPACEPORT 51 79 53 84 54 / 30 20 20 0 10
LAKE ROBERTS 38 78 40 75 41 / 20 10 10 0 10
HURLEY 47 78 49 77 50 / 20 10 10 0 10
CLIFF 41 84 43 86 44 / 20 10 10 0 10
MULE CREEK 34 78 36 80 37 / 20 10 10 0 10
FAYWOOD 48 78 50 80 51 / 20 10 10 0 10
ANIMAS 47 85 49 86 50 / 10 0 0 0 10
HACHITA 47 86 49 87 50 / 10 10 10 0 10
ANTELOPE WELLS 46 83 48 85 49 / 10 0 0 0 10
CLOVERDALE 40 78 42 77 43 / 10 0 0 0 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/PARK
Hazardous weather outlook, Apr 8, 5:01 AM MST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
601 AM MDT SUN APR 8 2012
NMZ401>417-TXZ418>424-091215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
601 AM MDT SUN APR 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
MOISTURE HAS MOVED INTO THE AREA THIS MORNING AND THIS MOISTURE
WILL HELP FUEL SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. A
FEW STORM MAY BE STRONG AND CAPABLE OF PRODUCING STRONG GUSTY
OUTFLOW WINDS TO 60 MPH OR HAIL TO ONE INCH IN DIAMETER. OUT WEST
THERE WILL BE A CHANCE FOR DRY THUNDERSTORMS WHICH COULD PRODUCE A
BUNCH OF LIGHTNING AND VERY LITTLE RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
OUR RAIN CHANCES WILL CONTINUE THROUGH TUESDAY. WILL BE SUNNY AND
WARM FOR WEDNESDAY AND THURSDAY. FOR FRIDAY AND SATURDAY AN
APPROACHING UPPER LEVEL TROUGH WILL BRING BACK SOME VERY WINDY
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Apr 8, 8:09 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
909 PM MDT SUN APR 8 2012
NMZ411-413-TXZ418-090400-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-SOUTHERN TULAROSA BASIN
NM-WESTERN EL PASO COUNTY TX-
909 PM MDT SUN APR 8 2012
...STRONG THUNDERSTORMS THREATENING SOUTHERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 1000 PM MDT...
AT 902 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 16 MILES WEST OF SUNLAND PARK...MOVING
NORTHEAST AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
ANTHONY...
BERINO...
SAN MIGUEL...
CHAMBERINO...
VADO...
SANTA TERESA...
MESQUITE...
LA UNION...
LA MESA...
WESTWAY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
GNL
Hail, Dona Ana
- When
- April 8, 8:35 PM MST to 8:40 PM MST
- Where
- Dona Ana County, 3.78 mi ESE of Strauss
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.850, -106.640
A report from the public indicated 1.25 inch hail fell about 1 mile southeast of the Weather Service Office in Santa Teresa, NM. Quarter size hail was observed at the National Weather Service Office.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, April 8, 20121 injured · $64,000 · 4.25 in hail · 10 events
- Wildfire in Delaware, April 8 to 10, 20121 injured · 1 event
- Frost and Freeze in West Virginia, April 8, 20128 events
- Frost and Freeze in Virginia, April 8, 20126 events
- Wildfire in New Jersey, April 8 to 11, 20124 events
- Frost and Freeze in Maryland, April 8, 20123 events
- Strong Wind in Wisconsin, April 8, 2012$4,000 · 3 events
- Blizzard in Alaska, April 8, 20121 event
- Flash Flood in Oklahoma, April 8, 20121 event
- Wildfire in New Jersey, April 8, 20121 event
- Wildfire in Georgia, April 8 to 10, 2012$2,000 · 1 event
- Hail in Texas, April 8, 20121 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374198.